Imagine getting home late from work one day. Your dad is slumped in a chair with the TV blaring. He won’t wake up despite your vigorous attempts. You know dad has a bad heart and is on medications, but he has also struggled with a dependency on opiate pain pills as well as alcohol. What do you do?
In July, the Centers for Disease Control and Prevention issued preliminary numbers that a record number of people died of drug overdose last year. At least half of these deaths were related to fentanyl and other synthetic opioids. This predates Covid-19, which many experts believe may have sent the numbers higher this year.
It’s a disturbing trend and hopefully you will never have to respond to someone who is overdosing on opioids. But, if you do, how do you know someone is overdosing and what can you do about it?
There are three key symptoms to look for:
- Pinpoint pupils
- Slowed, stopped or difficulty breathing
- Unconsciousness or non-responsiveness
Respiratory failure or difficulty is one of the most dangerous symptoms because inadequate amounts of oxygen in the blood system can lead to brain damage or even death. A slowed or stopped heart rate can also be fatal.
You can also look for these symptoms:
- Limp body
- Pale face
- Clammy skin
- Purple or blue lips
If you determine that someone is experiencing an overdose, it’s important to act quickly with the following steps:
- Call for help: Getting an ambulance and medical help to the scene is important, especially in case the person has an underlying condition.
- Administer Naloxone: This is the overdose-reversing drug. If the person is in danger, you might want to do this first. In some states, pharmacists can distribute Narcan without a prescription. In some states, you need a prescription. Narcan is becoming standard equipment for law enforcement, EMTs, and hospital workers
- Restore breathing: If you don’t have Narcan, you can administer CPR by tilting the person’s head back, pinching his or her nose and breathing into his or her mouth. Begin with two small breaths and then another breath every five seconds.
“It’s important to realize that there is no danger in giving naloxone to a person if you are unsure of the situation” Dr. Thomas Eiseman, MD of Symetria Recoverysaid. “If someone has a known or suspected history of drug use and they are unresponsive, not breathing or otherwise just ‘look really bad’ there is really only positive benefit to giving the antidote. You ‘can’t make a person worse’ by giving it.”Opioid Use Disorder (OUD) and Substance Use Disorder (SUD) are treatable diseases. Getting treatment can be the first step to guarding against overdose.“The politics of naloxone distribution are changing slowly. There continues to be arguments that widespread availability in some way condones or encourages drug use. There is simply no proof that is the case,” states Dr. Eiseman. “This medication saves lives. Saving a life is NEVER wrong.You get dad on the floor. He is breathing, but very shallow. His pupils are pinpoint. He is pale and his lips are purple. After calling 911 you administer the emergency naloxone. Withing 30 seconds, dad is awake. Paramedics arrive and transport dad to the ED, where he is monitored and released with another naloxone kit after 4 hours of observation.